Saturday, April 02, 2005

Headaches and the Pill

Everything you ever wanted to know about the [combination] Pill and headaches, but were too afraid to ask. In particular, the article discusses Pill use in migraineurs, as well as woman with other types of headaches. Briefly, the existing guidelines for:

Initiating OC use in a woman who has migraine without aura

World Health Organization (WHO) and American College of Obstetrics and Gynecology (ACOG) guidelines consider that for women under the age of 35 who have migraine without aura, and few or no cardiovascular risk factors, the benefits of OC use typically outweigh the risks.

The International Headache Society task force on combined OCs and hormone replacement therapy in women with migraine concluded that "there is no contraindication to the use of COCs in women with migraine in the absence of migraine aura or other risk factors."


Continuing OC use in a woman who experiences worsening of migraine and the development of aura after initiating OCs

WHO and ACOG guidelines recommend that women who experience migraine with focal neurological symptoms not use OCs. These guidelines also suggest that the risks of OC use are "unacceptable" or "outweigh the benefits" if a woman is a smoker, over the age of 35, has uncontrolled hypertension, a history of stroke, or has had breast cancer within the past 5 years.

A task force convened by the International Headache Society to assess the use of OCs in women with migraine concluded that "there is a potentially increased risk of ischemic stroke in women with migraine who are using COCs and have additional risk factors which cannot easily be controlled, including migraine with aura. One must individually assess and evaluate these risks. Combined oral contraceptive use may be contraindicated"


Initiating OC use in a woman with tension-type headache (TTH) and a family history of migraine

Tension-type headache is not considered a contraindication to OC use by any professional guidelines.


Use of an extended duration OC regimen to minimize migraine triggered by estrogen withdrawal

Several studies have assessed the tolerability of extended duration OC regimens. In particular, common estrogen-withdrawal symptoms, including headache, appear to be less frequent.

Existing guidelines regarding the use of OCs in women with migraine apply to traditional 28-day combination estrogen-progestin OC regimens. ACOG guidelines and International Headache Society recommendations endorse the use of formulations containing less than 50 µg of ethinyl estradiol, while the World Health Organization guidelines recommend the use of OCs containing 35 µg or less of ethinyl estradiol. No professional guidelines or recommendations address continuous or extended duration use of OCs.


The bottom line:

Migraine without aura is not a contraindication to OC use in the absence of other risk factors for stroke, and the likelihood that migraine will worsen with use is low. In addition, headaches that emerge during the early months of OC use often improve despite continued OC use. Extended duration OC regimens may be helpful for women who experience headache during the pill-free week of traditional COC use.

OC use should be reconsidered if patients develop significant worsening of headache or develop neurologic accompaniments to headache. Decisions about OC use in patients who have migraine with aura must be individualized. Consensus-based professional guidelines recommend against OC use for most women who have migraine with aura, but the variable spectrum of aura severity makes such blanket recommendations difficult to apply in clinical practice. TTH is not a contraindication to OC use and does not require discontinuation of OCs if it develops in a current user. There is insufficient evidence to make any recommendations about the use of OCs in women who have cluster headache. The risk of developing headache with OC use may be increased in older women or those with a strong family history of troublesome headaches.


Recommendations Regarding OC Use in Selected Primary Headache Disorders

Tension-type headache

  • Not a contraindication to OC use.

    Migraine without aura

  • Not a contraindication to OC use in patients under 35 or without additional stroke risk factors.

  • Clinical judgment should be used in deciding whether advantages of OC use may outweigh risks in selected patients over 35 or with other stroke risk factors.

  • Monitor frequency and severity of headaches during use of OCs.

  • Reassess use if headaches worsen or neurologic accompaniments develop (e.g., aura).

    Migraine with aura

  • Consider alternative forms of birth control.

  • Recognize that there is a spectrum of aura severity, ranging from prolonged, dramatic auras with every headache to aura experienced only once or twice during a lifetime. Common sense and expert opinion suggests that the stroke risk may vary accordingly; definitive evidence on this point is lacking and clinical judgment should be used.

    Cluster headache

  • Insufficient evidence for any recommendations regarding OC use in this rare headache syndrome that is more common in men.

    Women with no personal but a strong family history of headache or migraine

  • Modest evidence of increased risk of headache precipitation with OC use, especially if over the age of 35; monitor closely if OCs are used.
  • 3 Comments:

    At 6:55 PM, Anonymous Anonymous said...

    I've been a headache sufferer since my early teens - first diagnosed with cluster headaches back inthe day, which later seemed to lessen and become possible siuns headaches...I am a 38 female and started taking the pill about 4 months ago. One day last month out of blue I lost vision in one eye. I was feeling icky all day but nothing significant. The docs said it was "ocular migraine" and following that I had a mild headache on the opposite side of my head - the problem is the headache did not go away for three weeks. Now a few days ebfore my cycle will begin and following one intense headache that lasted 24 hours my headache is gone. Could the pill be causing this? I had no headaches with it in the beginning - does the blood hormone level increase with prolong usage? Docs said my CT scan was clear and there does not appear to be evidence of stroke or anything serious. Thanks, Lisa

     
    At 1:59 PM, Anonymous Anonymous said...

    Hi
    I'm taking my wife off the pill for a while to see what happens, as she suffers terribly with headaches at the start and during her periods.
    This article is also really irritating to read!
    Obviously not aimed at the layman.

     
    At 3:37 PM, Blogger ema said...

    Lisa,

    There's no increase in blood hormone levels with prolonged use. The hormones get cleared out of the system at about a steady rate (that's why you have to take a pill every day).

    Because of your past history, it's difficult to say if the Pill use is aggravating your headaches (H/A), or if it's just a coincidence. One thing that might help: start keeping a diary of H/A in relation to your Pill cycle/use. If you notice the H/As are getting worse, it's possible Pill use might be a contributing factor.

    In any case, make sure to discuss this with your Ob/Gyn and, just to be on the safe side, maybe start considering other methods of birth control, either a progestin-only method, or a non-hormonal one.

    Anon @ 1:59 PM,

    If the headaches are related to the withdrawal bleed (the fake period experienced by Pill users) it's possible the hormone fluctuations of the placebo week might have something to do with it, in which case skipping the placebo pills (the hormone-free pills) might help.

    Of course, your wife should check with her own Ob/Gyn for the best course of action.

    As to the article, you're right, it's a bit heavy on medical terminology. Do you have any questions about it?

     

    Post a Comment

    Links to this post:

    Create a Link

    << Home